Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 107, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 30, 2002, 6:37 PM CDT for La Crosse County, Vernon County, Wisconsin; Allamakee County, Iowa. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 6:37 PM CDT (23:37 UTC)
- Expired
- Jul 30, 2002, 7:30 PM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Allamakee County, IA, La Crosse County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 26 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 6:39 PM CDT | Thunderstorm Wind 57 E | La Crosse, WI | |
| Jul 30, 6:51 PM CDT | Thunderstorm Wind 55 E | West Salem, WI | |
| Jul 30, 7:00 PM CDT | Thunderstorm Wind 55 E | Genoa, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Jul 30, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -341 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
684 WUUS53 KARX 302337 SVRLSE IAC005-WIC063-123-310030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 637 PM CDT TUE JUL 30 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLAMAKEE COUNTY IN NORTHEAST IOWA LA CROSSE COUNTY IN WEST CENTRAL WISCONSIN VERNON COUNTY IN SOUTHWEST WISCONSIN * UNTIL 730 PM CDT * AT 637 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 16 MILES NORTH OF LA CRESCENT TO 14 MILES EAST OF PRESTON...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR BRICE PRAIRIE AT 645 PM CDT... NEAR HOLMEN AT 650 PM CDT... NEAR ONALASKA...AND FRENCH ISLAND AT 700 PM CDT... NEAR LA CROSSE AT 705 PM CDT... NEAR WEST SALEM AT 720 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 4:12 PM CDT, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 30, 4:12 PM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 412 PM CDT TUE JUL 30 2002 MAIN FORECAST FOCUS IS ON SEVERE POTENTIAL THIS EVENING...RAIN CHANCES AGAIN WEDNESDAY AND WEDNESDAY NIGHT. TEMPERATURES ARE ALSO OF CONCERN. 20Z SURFACE ANALYSIS SHOWS A LOW CENTER ALONG THE NE/IA BORDER REGION...WITH A COLD FRONT REACHING NORTHEAST THROUGH SOUTHERN MN AND UP INTO NORTHWEST WI. AIRMASS AHEAD OF THE FRONT VERY WARM AND MOIST...AND UNSTABLE. SATELLITE IMAGERY ALL DAY HAS SHOWN AREA OF CASTELLANUS CLOUDS FROM NE/IA INTO MN...AND THESE HAVE ERUPTED INTO THUNDERSTORMS DURING THE PAST FEW HOURS. WITH STRONG INSTABILITY IN PLACE...THIS HAS PROMPTED THE ISSUANCE OF A SEVERE THUNDERSTORM WATCH. WITH PERSISTENT WARM ADVECTION AND MOISTURE TRANSPORT FOCUSED INTO SOUTHERN MN AND WESTERN WI THROUGH TONIGHT...AIDED FURTHER BY LOW LEVEL JET AND PASSAGE OF RIGHT ENTRANCE REGION OF PASSING UPPER LEVEL JET STREAK...SHOULD ALL HELP TO FUEL CONTINUED DEVELOPMENT. PRECIPITABLE WATER IS QUITE HIGH WITH MODELS INDICATING UP TO 1.75 INCHES TONIGHT. ALSO...WHILE STORMS WILL BE MOVING ALONG EASTWARD AT A FAIR CLIP...SOME TRAINING MAY RESULT IN LOCALLY HEAVY RAIN AMOUNTS. WILL INSERT THIS INTO ZONE WORDING. ZONAL FLOW REGIME TO DOMINATE THE REGION THROUGH THE WEEK. A LONG WAVE TROUGH AMPLIFIES SOMEWHAT OVER CENTRAL CANADA WEDNESDAY... WHICH TIGHTENS THE FLOW OVER THE EXTREME NORTHERN U.S. THIS WILL SEND A FRONT DOWN INTO THE FORECAST AREA AGAIN WEDNESDAY NIGHT. TREND OF THE PAST FEW MODEL RUNS HAS BEEN FOR SLOWER PROGRESSION OF WAVES THROUGH THE ZONAL FLOW...AND HAVE MAINTAINED THIS TREND. IN EXTENDED PERIOD...FAIRLY GOOD CONFIDENCE WITH MODELS IN PRETTY GOOD AGREEMENT. MRF FASTER THAN ECMWF/UKMET BY SATURDAY...AND HAVE GONE WITH SLOWER SOLUTION FOR NOW. .LSE...NONE. MW
In the hours before
Local storm report, Jul 30, 12:47 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM ROCHESTER 5 N MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTER IN
NORTH ROCHESTER
0531 PM BUFFALO CITY WI .88 INCH HAIL
07/30/02 BUFFALO REPORTED BY EMERGENCY
MANAGEMENT
0536 PM EYOTA MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTERS
0538 PM GILMAN WI 1.75 INCH HAIL
07/30/02 TAYLOR REPORTED BY SHERIFF
DEPUTIES
0542 PM MANTORVILLE MN .75 INCH HAIL
07/30/02 DODGE REPORTED BY SPOTTERS
MWSpecial weather statement, Jul 30, 2:40 PM CDT, 3 hours 57 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-310700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 240 PM CDT TUE JUL 30 2002 HAZARD - SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH A PRIMARY THREAT OF DAMAGING WINDS AND LARGE HAIL. TIMING - FOR THIS EVENING THROUGH EARLY WEDNESDAY MORNING. LOCATION - NORTH CENTRAL WISCONSIN AND PARTS OF SOUTHEAST MINNESOTA...FROM NORTH OF A LINE EXTENDING FROM DODGE CENTER MINNESOTA TO NEILSVILLE WISCONSIN. DISCUSSION - A COLD FRONT IS EXPECTED TO MOVE EAST OUT OF CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN THIS EVENING. A WARM...MOIST AND UNSTABLE AIRMASS OUT AHEAD OF THE FRONT...WILL ALLOW FOR DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST WISCONSIN. THE GREATEST INSTABILITY WILL BE NORTH OF A LINE EXTENDING FROM DODGE CENTER MINNESOTA TO NEILSVILLE WISCONSIN...WHERE A FEW OF THE STORMS COULD BECOME SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. SPOTTER INFORMATION - SPOTTER ACTIVATION MAY BE NEEDED IN NORTH CENTRAL WISCONSIN AND PARTS OF SOUTHEAST MINNESOTA THIS EVENING AND INTO EARLY WEDNESDAY MORNING. DTJ
Local storm report, Jul 30, 5:30 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
530 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM BYRON MN 65 MPH WIND GUST
07/30/02 OLMSTED MEASURED WIND GUST REPORTED
BY SPOTTER
0523 PM ROCHESTER 3 W MN 71 MPH WIND GUST
07/30/02 OLMSTED MEASURED WIND GUST REPORTED
BY SPOTTER
MWLocal storm report, Jul 30, 5:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM ROCHESTER 5 N MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTER IN
NORTH ROCHESTER
0531 PM BUFFALO CITY WI .88 INCH HAIL
07/30/02 BUFFALO REPORTED BY EMERGENCY
MANAGEMENT
0536 PM EYOTA MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTERS
0538 PM GILMAN WI 1.75 INCH HAIL
07/30/02 TAYLOR REPORTED BY SHERIFF
DEPUTIES
0542 PM MANTORVILLE MN .75 INCH HAIL
07/30/02 DODGE REPORTED BY SPOTTERS
MWLocal storm report, Jul 30, 5:48 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT TUE JUL 30 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM ROCHESTER 5 N MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTER IN
NORTH ROCHESTER
0531 PM BUFFALO CITY WI .88 INCH HAIL
07/30/02 BUFFALO REPORTED BY EMERGENCY
MANAGEMENT
0536 PM EYOTA MN 60 MPH WIND GUST
07/30/02 OLMSTED REPORTED BY SPOTTERS
0538 PM GILMAN WI 1.75 INCH HAIL
07/30/02 TAYLOR REPORTED BY SHERIFF
DEPUTIES
0542 PM MANTORVILLE MN .75 INCH HAIL
07/30/02 DODGE REPORTED BY SPOTTERS
MWThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:29 PM CDT | Severe Thunderstorm Warning | ARX | Taylor | 61 min |
| Jul 30, 5:37 PM CDT | Tornado Warning | ARX | Taylor | 53 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.